Minnesota, 2003Tornadoes in Minnesota, June 24, 2003
June 24, 2003 · NWS MPX · 7 events in 2 counties and zones
7 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 24, 3:00 PM CST, 3 hours 47 minutes earlier.
Area forecast discussion, Jun 24, 3:00 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 PM CDT TUE JUN 24 2003
FORECAST CONCERN NEAR TERM...CONT SVR POTENTIAL AND MORE FLOODING.
IN THE SHORTER TERM TWO AREAS TO BE CONCERNED WITH. FIRST ACRS SW
INTO WC MN VCNTY NRLY STNRY SFC FNT WHERE CONVECTION CURRENTLY
FIRING. STG DEEP 0-6 KM SHEAR ACRS THIS AREA WITH WRM AND UNSTBL
AIR FEEDING NORTH INTO AREA. OTHER AREA IS SC MN WHERE VGP VALUES
AT .4 AND SBLI ARND B12 SOUTH OF BNCRY WHICHIS BGNNG TO MV NORTH
WITH INCRSG LOW LVL WND FIELD S OF FNT AND SUNSHINE N OF SFC FNT.
WITH CONT HEATING THE CIN VALUES SHUD CONT TO DCRS AS 850 MB THETA E
ADVECTION INCRSG. MUCH OF CWA (ESP MN PTN) SHUD BE ACTIVE TNGHT AS
FORCING INCRS AHD OF SHRTWV AND UPPER DIVG ALSO INCRS OVERNITE IN
LEFT ENTRANCE REGION OF UPPER JET. VERY JUICY AMS WITH K INDEX IN
UPPER 30S AND PWATS UP ARND 2 INCHES. WL CONT FFA ACRS N 2/3 MN CWA
MUCH OF WHICH RCVD R+ LAST COUPLE DAYS. ALSO CONT FLW FOR
TODD...MORRISON...DOUGLAS COUNTIES WHICH CONT TO EXPERIENCE FLOODING
WITH MORE RAIN ON THE WAY.
IN THE LONGER TERM...THE ETA CONTS TO SLOW EWRD PROGRESSION OF SFC
FNT AS IT PARALLELS UPPER WINDS. PRBLY ANOTHER DAY OF ACTIVE TSTMS
MAINLY E HALF CWA ON WED WITH AMS STILL VERY JUICY AND UPPER TROF
APRCHG. FINALLY A BREAK THURS...BUT RATHER COLD MID LVL TEMPS
MAY STILL CAUSE A FEW SHWRS INTO FRI.
.MSP...FLOOD WATCH TONIGHT NORTH OF A LINE FROM REDWOOD FALLS TO
LAKEVILLE.
BAP
Hazardous weather outlook, Jun 24, 6:03 AM CST, 12 hours 44 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-251100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 AM CDT TUE JUN 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION
OF SOUTHWEST MINNESOTA LATE THIS AFTERNOON AND TONIGHT.
THE AREA IS SOUTHWEST OF A LINE FROM NEAR BENSON...TO ST.CLOUD...
AND MANKATO. WHILE THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING
WINDS...ONE OR TWO TORNADOES ARE POSSIBLE.
ACROSS MOST OF THE REST OF CENTRAL...AND SOUTH CENTRAL MINNESOTA...AS
WELL AS WEST CENTRAL WISCONSIN...THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.
IN ADDITION TO SEVERE WEATHER...THERE IS A STRONG POSSIBILITY OF
TORRENTIAL RAINS OVER A PORTION OF SOUTHERN MINNESOTA TONIGHT. SEE
FLOOD WATCH PRODUCTS FOR SPECIFIC INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE FRONTAL BOUNDARY WILL MOVE THROUGH EASTERN MINNESOTA BY
WEDNESDAY EVENING. THE AIRMASS WILL REMAIN UNSTABLE AHEAD OF THE
FRONT...AND A SLIGHT RISK FOR SEVERE WEATHER WILL BE FOUND EAST OF
A LINE FROM NEAR RICE LAKE WISCONSIN TO WASECA MINNESOTA ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON AND TONIGHT OVER MUCH OF SOUTHERN MINNESOTA.
In the hours before
Local storm report, Jun 24, 3:32 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0432 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0427 PM CYRUS MN 1.00 IN HAIL
06/24/03 POPE REPORTED BY FIRE
DEPARTMENT
AEBLocal storm report, Jun 24, 3:35 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0435 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0434 PM 5 W STARBUCK MN 1.50 IN HAIL
06/24/03 POPE REPORTED BY LAW
ENFORCEMENT.
AEBLocal storm report, Jun 24, 3:49 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0449 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM 5 W STARBUCK MN 1.75 IN HAIL
06/24/03 POPE FIRE DEPT OFFICIAL
AJZLocal storm report, Jun 24, 3:55 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0455 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM GLENWOOD MN 0.88 IN HAIL
06/24/03 POPE REPORTED BY LAW
ENFORCEMENT.
AEBSpecial weather statement, Jun 24, 5:12 PM CST, 1 hour 35 minutes before
MNC053-242345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
612 PM CDT TUE JUN 24 2003
AT 610 PM PERSONNEL AT THE NATIONAL WEATHER SERVICE IN CHANHASSEN
WAS VIEWING A ROTATING WALL CLOUD OVER LAKE MINNETONKA HEADING
NORTH. THERE HAS BEEN NO OBSERVATION OF A FUNNEL CLOUD.
PEOPLE IN NORTHERN HENNEPIN COUNTY IN THE CITIES OF PLYMOUTH AND
HASSEN SHOULD CONTINUE TO MONITOR THE SKY FOR THREATENING WEATHER.
EDWARDS
Local storm report, Jun 24, 6:28 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0728 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM STARBUCK MN 1.75 IN HAIL
06/24/03 POPE
AJZTornado, Kandiyohi
- When
- June 24, 6:47 PM CST
- Where
- Kandiyohi County, 5 mi SSW of Kandiyohi
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- STORM CHASER
- Coordinates
- 45.083, -94.950
This was the first of five tornadoes from one supercell in Kandiyohi County, all of which were videotaped by a storm chaser. This first tornado touched down briefly in an open field.
Tornado, Kandiyohi
- When
- June 24, 6:49 PM CST to 6:51 PM CST
- Where
- Kandiyohi County, 4 mi SSW of Kandiyohi
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 100 yd
- Reported by
- STORM CHASER
- Coordinates
- 45.083, -94.950
The second of five tornadoes touched down in an open field.
Tornado, Kandiyohi
- When
- June 24, 6:53 PM CST to 6:56 PM CST
- Where
- Kandiyohi County, 4 mi S of Kandiyohi
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 50 yd
- Reported by
- STORM CHASER
- Coordinates
- 45.100, -94.900
The third tornado in a series also touched down in an open field. A few trees downed.
Tornado, Kandiyohi
- When
- June 24, 6:58 PM CST
- Where
- Kandiyohi County, 4 mi S of Kandiyohi
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- STORM CHASER
- Coordinates
- 45.067, -94.800
The fourth tornado was another brief touchdown in an open field.
Tornado, Kandiyohi
- When
- June 24, 7:03 PM CST to 7:07 PM CST
- Where
- Kandiyohi County, 4 mi SE of Kandiyohi
- Rating
- F1
- Path length
- 3 mi
- Path width
- 50 yd
- Reported by
- STORM CHASER
- Coordinates
- 45.100, -94.767
The fifth and final tornado from the same supercell moved straight north for two miles, then turned and moved from east to west for one mile as it roped out. During its northward trek, it damaged three farmsteads, knocking down sheds, outbuildings and trees. While traveling west, it moved across corn and bean fields.
Tornado, Kandiyohi
- When
- June 24, 7:15 PM CST to 7:16 PM CST
- Where
- Kandiyohi County, 5 mi S of Atwater
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 45.067, -94.983
This was the sixth tornado on this day to touch down in Kandiyohi County, although the other five tornadoes were from a different supercell. This tornado tore across open fields then moved into Meeker County at 1916 CST. A few trees were felled.
Tornado, Meeker
- When
- June 24, 7:16 PM CST to 7:18 PM CST
- Where
- Meeker County, 5 mi SW of Grove City
- Rating
- F0
- Path length
- 0.4 mi
- Path width
- 50 yd
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 45.083, -94.983
This tornado originated in Kandiyohi County, moving into Meeker County at 1916 CST. It tracked across open fields, damaging only a few trees.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in South Dakota, June 24, 20034 injured · $3.0 million · F4 · 1 event
- Tornado in South Dakota, June 24, 2003$1.5 million · F3 · 1 event
- Tornadoes in South Dakota, June 24, 2003$510,000 · F3 · 2 events
- Tornadoes in Minnesota, June 24, 20035 injured · $16 million · F2 · 9 events
- Tornado in South Dakota, June 24, 2003$3.0 million · F2 · 1 event
- Tornadoes and Hail in Minnesota, June 24 to 25, 20031 injured · $11 million · F0 · 52 events
- Tornadoes in South Dakota, June 24, 2003$500,000 · F2 · 2 events
- Tornado in South Dakota, June 24, 2003$500,000 · F2 · 1 event
- Heat in Illinois, June 24 to 25, 20031 death · 1 event
- Tornado in South Dakota, June 24, 2003$200,000 · F2 · 1 event
- Hail and Damaging Winds in North Dakota, June 24, 20031 injured · $5.0 million · 97 kt wind · 20 events
- Tornado in South Dakota, June 24, 2003$2.5 million · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362649, 5362650, 5362651, 5362652, 5362653, 5362108, 5362109.